A COVID-19 patient treated with steroids developed unusually large and multiple liver abscesses after recovery from infection, said reports of Sir Ganga Ram Hospital in Delhi today.A
A liver abscess (Pus formation in the Liver) is commonly caused by a parasite known as Entamoeba histolytica which is transmitted by contaminated food and water.
"During the second wave of the COVID-19, in April-May 2021, a number of COVID-19 patients presented with some unusual manifestations. We saw for the first time in last two months unusually large and multiple liver abscesses in fourteen patients after recovery from COVID-19 infection," said Sir Ganga Ram Hospital Professor Anil Arora.
Professor Anil Arora, Chairman, Institute of Liver Gastroenterology and Pancreaticobiliary Sciences, Sir Ganga Ram Hospital said, "What we found unusual was that after recovery from COVID-19 within 22 days in patients who were otherwise immunocompetent had large areas of both lobes of liver filled with pus at multiple locations requiring drainage and hospitalization."
"These patients were of age group between 28-74 years, ten were males and four females. All patients had a fever and upper abdominal pain and 3 patients also had associated lower GI bleeding with black coloured stools. Eight of these patients received steroids for the management of COVID-19 symptoms. Six patients had multiple large abscesses in both lobes of liver of which 5 patients had unusually large abscess (>8cm) the largest being 19 cm size (Figures attached)," said Arora.
He further said, "Three patients who had blood in stools showed ulcers in the large intestine which were detected by colonoscopy. The median duration between COVID-19 symptoms and diagnosis of the liver abscess was 22 days.
Thirteen out of Fourteen patients were successfully treated with antibiotics, Metronidazole medications and drainage of pus from the liver. While one patient with large multiple abscesses died due to massive bleeding in the abdomen after the rupture of abscess in the abdominal cavity. Rest are stable and have been discharged." -- ANI